For one 32-year-old woman, the covid-19 pandemic was a red herring for lung problems so serious they landed her in the hospital twice over three months. In a recent case report, doctors detail how the woman, originally suspected of having covid-19, actually turned out to have EVALI, a rare condition linked to the use of tainted vaping devices. Following the correct diagnosis and proper treatment, though, the woman’s health recovered.
The strange incident of mistaken identity was presented in a paper published over the weekend in BMJ Case Reports by doctors at the Mayo Clinic Health System in Wisconsin.
According to the report, the woman first visited doctors in late 2020 after experiencing a week of ongoing cough, fatigue, shortness of breath, and recurrent fever, as well as abdominal pain, nausea and vomiting, and headaches. Testing soon showed she had low levels of blood oxygen, impaired respiratory function, and likely lung inflammation, prompting hospitalization. Despite testing negative for the coronavirus on two PCR tests (used to confirm acute infection), the ongoing pandemic led doctors to initially treat her as a covid-19 case, since tests can sometimes be inaccurate. She was given oxygen, the steroid dexamethasone—a common treatment for hospitalized covid-19 cases—and antibiotics in case of a bacterial infection. By day 2, her condition had improved enough for her to be discharged.
But 11 weeks later, her symptoms had returned and some had even worsened, leading to a second hospital admission. By that time, an antibody test for the coronavirus, taken during her first discharge, had also come back negative, and doctors began to strongly suspect something else had to explain what was happening. Though the woman reported a history of vaping at the start of her first visit, further questioning this time revealed that she had been vaping up to five days a week recently and had resumed vaping between hospitalizations. Based on her test results and the lack of evidence of covid-19 or any other infectious cause of pneumonia, the doctors finally diagnosed her with EVALI, which is short for E-cigarette or vaping product use-associated lung injury.
There’s no universal standard for EVALI treatment, but steroids are believed to help. So the woman was started on intravenous steroids, and within two days, she experienced significant improvement in her symptoms. She was discharged once again and given advice to avoid vaping or cigarette use. Follow-up tests showed continued signs of improvement in the CT imaging of her lungs, and the doctors next plan to test her three months later to confirm her recovery.
Though the woman had tested negative for covid-19 initially, the doctors noted that these tests aren’t perfect and can miss infections that may have already been cleared but are still causing illness. Both the symptoms and clinical testing of patients with either EVALI or covid-19 can also be very similar. To this day, there is no single test for EVALI, and doctors have to rule out other possible causes of lung illness and establish a link to vaping use before EVALI can be considered the likely culprit. All of these factors, especially in the middle of a pandemic where many people with pneumonia-like illness probably do have covid-19, can make diagnosing these sorts of cases all the more difficult.
“This case highlights the challenge of diagnosing rarer aetiologies of respiratory distress during the covid-19 pandemic,” the authors wrote.
EVALI does appear to have become much rarer since 2019, when widespread clusters of it hospitalized more than 2,000 people and led to the deaths of at least 68. This initial spike of EVALI was largely tied to the introduction of oily additives like vitamin E acetate to vaping devices used to consume THC, which were often sold through the black market. But though cases have died down, they haven’t gone away completely, and local health departments have told doctors to remain on the lookout for suspected EVALI.
The authors noted that the woman tested positive for THC in her system. But study author Nandita Ganne, a family medicine specialist at the Mayo Clinic, told Gizmodo that the woman was unsure about whether her vaping device used THC. So it’s “hard to say exactly what substance was the cause of her presentation,” Ganne said. In notes taken by doctors during a follow-up visit, the woman did claim that she would stop vaping altogether.
Experts have earlier warned their colleagues about the potential for confusing EVALI for covid-19, or vice-versa. But with both illnesses likely to remain relevant for the foreseeable future, it’s a lesson that Ganne and her colleagues hope others will take to heart.
“My main take away would be to maintain a broad differential, especially in the setting of multiple negative COVID tests,” she said. “Due to the pandemic, we can sometimes narrow in on diagnoses and it is important to revisit other diagnoses when the clinical picture does not fit. Additionally, we should note that e-cigarettes can cause significant pulmonary pathology and should be avoided.”
This article has been updated with comments from one of the study’s authors.